Alert archive / Kansas / River Flood Warnings in 2018
River Flood Warning 54, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Oct 11, 2018, 8:00 PM CDT for Sedgwick County, Sumner County, Kansas. It took effect at Oct 12, 2018, 4:36 PM CDT. It was in force for 62 hr.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2018, 8:00 PM CDT (01:00 UTC)
- In effect from
- Oct 12, 2018, 4:36 PM CDT
- Expired
- Oct 15, 2018, 7:00 AM CDT
- In force
- 62 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Arkansas River near Mulvane (MULK1).
- Action stage
- 15 ft
- Minor stage
- 16.5 ft
- Moderate stage
- 19 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07144570, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Oct 11, 7:12 PM CDT, 48 minutes earlier.
Area forecast discussion, Oct 11, 7:12 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Wichita KS 712 PM CDT Thu Oct 11 2018 .SHORT TERM...(This evening through Friday night) Issued at 312 PM CDT Thu Oct 11 2018 A broad area of high pressure is situated over the Plains states this afternoon. Beneath this high, lows this morning fell below freezing for a few of our far northwest counties thanks to lighter winds and less cloudcover. Meanwhile, the latest surface analysis suggests a weak lee-side low is beginning to develop over southwest Colorado, possibly in response to a weak PV anomaly ejecting out of the central Rockies. This low may deepen some, but a lack of more substantial height falls should keep any deepening at a minimum. East of the low, a modest LLJ will develop by this evening, with a broad area of WAA developing across much of Kansas. The increasing low-level flow should aid in quicker moisture advection with PWats nearing 1" across southern Kansas. Initially, we should see some increase in shower activity early this evening within the WAA regime. Later this evening through the overnight hours, a s/w trough will drop SE out of Montana, providing at least some enhanced lift/convergence over Kansas. This should lead to an increased coverage/intensity of the rain, with one or two bands of moderate rain developing across the area. Of note, though, the models have backed off some on the lift associated with this wave and instead of a band of moderate to heavy rain, we may end up seeing more of a broad area of light to occasionally moderate rain. Forecast soundings and hi-res guidance still suggest some banding potential with embedded thunder, but the greater potential seems to be shifting south of I-70 and east of I-135. The main takeaway here is that QPF amounts were lowered some compared to previous forecasts due to the expectation of somewhat weaker lift/convergence. That said, there is still some potential for a few locations to see over a half an inch (likely east-central through southeast Kansas). This is important because of any implication it could have on river levels/forecasts. For now, the main impact looks to be slowing the fall of rivers currently in flood, which would extend, at least briefly, the flooding impacts. Precip should quickly move out from west to east late Friday morning through Friday afternoon. Please see they "Hydrology" section for additional information on the ongoing river flooding. Martin .LONG TERM...(Saturday through Thursday) Issued at 312 PM CDT Thu Oct 11 2018 The extended portion of the forecast continues to be a complex one as we deal with the remnants of "Sergio", followed by the potential of some wintry precipitation. Tropical Storm "Sergio" has already begun to get pulled northeast by the larger-scale upper trough that extends from California to Hudson Bay. Medium range guidance continues to remain in good agreement regarding the upper level pattern and associated track of the remnants of "Sergio". As it lifts northeast, it should transition to a mid-latitude system over the Southern Plains, producing a swath of heavy rain from Texas through the Ohio Valley. Model and WPC guidance have all shifted a bit south with the axis of heavy rain and for now I see no reason to disagree with this consensus. Ultimately, this should keep QPF amounts directly associated with "Sergio" on the lower side for our CWA. As what is left of "Sergio" races east, we should begin to see a phasing of the northern and southern branches of the jet stream by Sunday. Meanwhile, an initially shallow cold front is forecast to surge south down the lee of the Rockies late Saturday into Sunday. While the exact evolution of the SFC and upper level features will continue to be refined in coming days, the latest model guidance suggests an overrunning setup could develop on Sunday. Within this setup, low-level CAA and moderate precip rates could lower temps enough for rain to mix with, or perhaps even change to, a wet snow for a portion of our forecast area. The coldest air may lag the main precip shield leading to a somewhat limited opportunity for wintry precip, but synoptically, the potential is definitely there. Given this is still 3-4 days out, confidence remains somewhat lower as the wintry potential may be very much rate- driven and dependent on how quickly the cold air arrives. Initial thought is that the best opportunity for some wintry precip will be central Kansas, roughly northwest of a Great Bend to Salina line, but the latest forecast will reflect the potential of a rain/snow mix as far south and east as the Wichita metro. Warmer ground/road temps and temperatures near/just above freezing will likely be limiting factors for any accumulation and it is too early to even speculate on potential amounts (if any occurs at all). Stay tuned... What is more certain is a shot of abnormally cold air in the wake of this system, with some records potentially in jeopardy. A widespread freeze seems plausible as well. The colder air looks to be short- lived, though, as temperatures should moderate as return flow ensues. Martin && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 711 PM CDT Thu Oct 11 2018 Expect deteriorating aviation conditions for the next 6-12 hours. A mid level disturbance will lead to rain showers moving across the forecast area late this evening through Fri morning. As the light rain moves in, expect cigs to initially drop to MVFR, first in central KS for KGBD, KRSL and KSLN and eventually for KHUT/KICT. As the showers move east to west across the area, through the morning hours on Fri, cigs will slowly to drop IFR in some locations. Some of the heavier showers may also drop vsbys briefly to MVFR as well. The system will be quick hitting with aviation conditions improving across portions of central KS (KRSL/KGBD) by Fri afternoon. Ketcham && .HYDROLOGY... Issued at 312 PM CDT Thu Oct 11 2018 The number of river flood and areal flood warnings have gone down, but significant impacts from river flooding continue. With a couple more weather systems on the horizon, water levels will be slow to recede and flooding impacts could conceivably linger through the upcoming weekend. Please continue to monitor statements for the most up-to-date information for rivers in your specific area. QPF amounts through the weekend look to be in the 0.25 to 0.75" range, with the highest amounts expected from south-central through southeast Kansas. Far southeast Kansas could potentially near or exceed 1", depending on the track of "Sergio's" remnants. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 46 56 40 57 / 80 80 0 40 Hutchinson 45 55 39 56 / 100 80 0 40 Newton 45 53 40 57 / 90 90 0 30 ElDorado 45 53 40 57 / 80 90 0 30 Winfield-KWLD 46 56 40 58 / 70 90 0 40 Russell 42 55 38 59 / 80 50 0 20 Great Bend 43 55 39 58 / 80 40 0 30 Salina 44 53 39 58 / 100 80 0 30 McPherson 44 53 38 57 / 100 80 0 40 Coffeyville 46 54 41 60 / 60 90 10 20 Chanute 44 51 40 58 / 70 90 10 10 Iola 44 50 39 58 / 70 90 10 10 Parsons-KPPF 45 53 41 59 / 60 90 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RM LONG TERM...RM AVIATION...Ketcham HYDROLOGY...RM
Hazardous weather outlook, Oct 11, 4:30 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 430 PM CDT Thu Oct 11 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 430 PM CDT Thu Oct 11 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight River flooding, some significant, will continue in many areas, so please continue to monitor the latest Flood Warning statements for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday River flooding, some significant, will continue on many rivers the rest of the week, and for some rivers throughout the weekend. Be sure to check all flood statements for further details. A cold rain may mix with, or change to, all snow across portions of central Kansas on Sunday, especially the I-70 corridor. A rain and snow mix cannot be ruled out across south-central and southeast Kansas by Sunday evening. Stay tuned for updates on the winter precipitation potential. A widespread freeze is possible areawide early next week with record or near-record temperatures possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Martin
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 8:00 PM CDT | River Flood Warning | ICT | Sedgwick | 3 days |
Nearby
River Flood Warnings in Kansas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.